Arkansas, 2013

Flash Flooding and Flood in Arkansas, August 7 to 8, 2013

August 7 to 8, 2013 · NWS TSA · 20 events in 6 counties and zones

Widespread heavy rains occurred late on the 7th and through the morning of the 8th across northwest Arkansas where a nearly stationary frontal boundary was in place. Deep moisture and modest instability allowed for numerous showers and thunderstorms to develop and move over the area, resulting in widespread flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.7 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread heavy rains occurred late on the 7th and through the morning of the 8th across northwest Arkansas where a nearly stationary frontal boundary was in place. Deep moisture and modest instability allowed for numerous showers and thunderstorms to develop and move over the area, resulting in widespread flash flooding. Significant damage occurred to roads and bridges due to flooding across Benton and Carroll Counties. Intense thunderstorms developed during the afternoon south of the frontal boundary, where strong surface heating combined with deep moisture and instability. Large hail and damaging winds occurred with the stronger storms over parts of west central Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 7, 10:51 PM CST, 14 minutes earlier.

Area forecast discussion, Aug 7, 10:51 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1151 PM CDT WED AUG 7 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
WILL CARRY TEMPO GROUPS FOR ALL SITES EXCEPT KFSM BASED ON
LATEST RADAR TRENDS FOR THE EARLY PORTION OF THE TAF. MVFR
CONDITIONS WILL BE MAINTAINED THROUGH THE MID MORNING HOURS AS A
STORM COMPLEX OUT WEST MOVES THROUGH THE REGION OVERNIGHT AND
TOMORROW MORNING. DESPITE CONVECTIVE CHANCES AGAIN TOMORROW
NIGHT...PROBABILITIES AT THIS TIME REMAIN TOO LOW TO INCLUDE.
THEREFORE...VFR CONDITIONS WILL BE CARRIED FROM AFTERNOON THROUGH
THE REMAINDER OF THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 937 PM CDT WED AUG 7 2013/

DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE PAST COUPLE
HOURS IN PARTS OF NORTHWEST ARKANSAS AND THIS ACTIVITY MAY EXPAND
IN COVERAGE SOMEWHAT OVER THE NEXT FEW HOURS. OTHERWISE...HAVE
LOWERED POPS ELSEWHERE THROUGH 06Z AS THE MAIN ACTION WILL WAIT
UNTIL LATE TONIGHT WHEN STORMS IN SOUTHWEST KANSAS AND THE
OKLAHOMA AND TEXAS PANHANDLES WILL MOVE INTO THE AREA. THE LATEST
HIGH RESOLUTION MODELS SUGGEST THIS ACTIVITY WILL MAINLY BE
CONFINED TO NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WHICH IS IN
LINE WITH THE GOING FORECAST. HAVE LOWERED OVERNIGHT LOWS SLIGHTLY
GIVEN CURRENT READINGS AND THE POTENTIAL FOR ORGANIZED CONVECTION
LATER.

UPDATE ON THE WAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...23
Hazardous weather outlook, Aug 7, 4:15 PM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
515 PM CDT WED AUG 7 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 PM CDT WED AUG 7 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
        AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
        ONSET...THIS EVENING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE EVENING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
HEAT INDEX VALUES NEAR 105 DEGREES WILL CONTINUE ACROSS PARTS OF
EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS UNTIL AROUND SUNSET.

THUNDERSTORMS MAY INCREASE IN COVERAGE LATER THIS EVENING TO THE
NORTH OF AN OUTFLOW BOUNDARY THAT IS CURRENTLY SITUATED NEAR
INTERSTATE 40. AN ISOLATED SEVERE STORM IS POSSIBLE WITH LARGE
HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

STORMS CURRENTLY ORGANIZING OVER THE HIGH PLAINS ARE EXPECTED TO
MOVE EAST INTO PARTS OF NORTHEAST OKLAHOMA LATE TONIGHT. THESE
STORMS WILL POSE A LIMITED THREAT OF DAMAGING WINDS...WITH HEAVY
RAIN AND POSSIBLE FLASH FLOODING BEING A BIGGER THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH SATURDAY...THUNDERSTORM AND DANGEROUS HEAT POTENTIAL.
SUNDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A WEAK FRONTAL BOUNDARY WILL PUSH INTO NORTHEAST OKLAHOMA LATE TONIGHT
AND WILL MOVE ONLY SLOWLY SOUTH THROUGH SATURDAY. THIS BOUNDARY WILL
SERVE AS A FOCUS FOR CONTINUED THUNDERSTORM CHANCES...WHILE
LOCATIONS NEAR AND SOUTH OF THE BOUNDARY WILL CONTINUE TO BE HOT
AND HUMID. COOLER TEMPERATURES AND CONTINUED THUNDERSTORM CHANCES
WILL PREVAIL FOR LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 7, 10:59 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1159 PM CDT WED AUG 7 2013

OKZ064-065-080545-
CREEK OK-OKFUSKEE OK-
1159 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN CREEK

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN OKFUSKEE

AT 1159 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER PADEN...
MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...OKEMAH...CASTLE...PADEN...BOLEY...MASON AND WELTY.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3566 9662 3576 9625 3541 9623 3542 9645
      3545 9645 3545 9648 3543 9649 3542 9652
      3545 9655 3542 9656 3542 9663
TIME...MOT...LOC 0459Z 269DEG 9KT 3551 9653
Special weather statement, Aug 7, 11:01 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1201 AM CDT THU AUG 8 2013

ARZ001-002-080545-
BENTON AR-CARROLL AR-
1201 AM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHEASTERN BENTON AND NORTHWESTERN CARROLL

AT 1201 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WALNUT
HILL...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...WALNUT HILL...OAK HILL...BLAND...HILL TOP...
PLEASANT RIDGE...GATEWAY...LARUE...GARFIELD...BERRYVILLE...EUREKA
SPRINGS...BEAVER LAKE...GRANDVIEW...BUSCH AND BEAVER.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3631 9354 3630 9406 3650 9407 3651 9404
      3650 9357
TIME...MOT...LOC 0501Z 269DEG 9KT 3639 9398

The radar

The Springfield radar (KSGF), 110 km away, was scanning. The volume nearest the first event began at 05:07 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 7 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
August 7, 11:05 PM CST
Where
Benton County, Avoca
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.400, -94.070

Strong thunderstorm wind blew down large tree limbs and destroyed a shed.

Flash Flood, Benton

When
August 8, 4:10 AM CST to 7:00 AM CST
Where
Benton County, 1.27 mi NW of Gateway to 1.07 mi WNW of Gateway
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Public
Coordinates
36.494, -93.934

Portions of Highways 62 and 37 were flooded with over four feet of water over them. Significant damage to roads and bridges resulted from the flooding.

Flash Flood, Benton

When
August 8, 5:00 AM CST to 7:00 AM CST
Where
Benton County, 0.76 mi ESE of Bella Vista to 0.57 mi NNE of Bella Vista
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
36.427, -94.217

Several streets were flooding near the visitor center in town. Significant damage to roads and bridges occurred in this portion of the county.

Flash Flood, Washington

When
August 8, 5:30 AM CST to 7:30 AM CST
Where
Washington County, 2.95 mi NNE of Elm Spgs to 3.03 mi NNE of Elm Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.239, -94.209

A bridge was under water at Wagon Wheel Road and Zeigler Lane.

Flash Flood, Benton

When
August 8, 5:30 AM CST to 7:30 AM CST
Where
Benton County, 1.29 mi N of Bentonville to 2.16 mi SSE of Bentonville Muni Arp
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Broadcast Media
Coordinates
36.389, -94.221

Several city streets were closed due to widespread flooding. Significant damage to roads and bridges occurred in this portion of the county. At least six homes were damaged by flood waters. Numerous water rescues were necessary.

Flash Flood, Benton

When
August 8, 5:30 AM CST to 7:00 AM CST
Where
Benton County, 2 mi N of Pea Ridge to 2.52 mi N of Pea Ridge
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
36.479, -94.120

Portions of Highway 265 were closed north of Pea Ridge due to flooding. Significant damage to roads and bridges occurred due to flooding in this portion of the county.

Flash Flood, Washington

When
August 8, 5:30 AM CST to 7:30 AM CST
Where
Washington County, 0.68 mi WSW of Springdale to 0.1 mi NE of Johnson
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.178, -94.142

South Thompson Street was closed due to flooding.

Flash Flood, Madison

When
August 8, 5:45 AM CST to 7:30 AM CST
Where
Madison County, 2.06 mi N of Spoke Plant to 2.52 mi SE of Kingston
Cause
Heavy Rain
Property damage
$450,000
Reported by
Emergency Manager
Coordinates
35.800, -93.576

Numerous roads were flooded and closed across the southern portion of the county. Significant damage to roads and bridges occurred due to the flooding.

Flash Flood, Carroll

When
August 8, 6:00 AM CST to 7:00 AM CST
Where
Carroll County, Eureka Spgs to 0.69 mi N of Eureka Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.400, -93.730

Portions of Highway 23 were reported flooded north of town.

Flash Flood, Carroll

When
August 8, 6:00 AM CST to 7:00 AM CST
Where
Carroll County, Grandview to 0.52 mi SSE of Grandview
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.430, -93.620

Portions of Highway 143 were flooded.

Flash Flood, Benton

When
August 8, 6:46 AM CST to 7:00 AM CST
Where
Benton County, Highfill to 1.07 mi S of Highfill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.270, -94.350

Highway 264 was closed near the entrance to Northwest Arkansas Regional Airport due to high water over roadway.

Flood, Carroll

When
August 8, 7:00 AM CST
Where
Carroll County, 3.14 mi NE of Beaver to 3.24 mi ENE of Beaver
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
36.498, -93.726

State Line Drive bridge in Holiday Island was under water and nearly washed out.

Flash Flood, Carroll

When
August 8, 8:30 AM CST to 9:30 AM CST
Where
Carroll County, 0.65 mi NW of Beaver to 0.55 mi WSW of Beaver
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
36.477, -93.778

Butler Creek flooded portions of Highway 187 between Beaver and Highway 62. A person was swept away from a vehicle while trying to cross a low water bridge near Beaver resulting in a swift water rescue. The flooding washed away portions of roads.

Thunderstorm Wind, Franklin

When
August 8, 5:40 PM CST
Where
Franklin County, 0.79 mi WSW of Ozark
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.494, -93.842

Strong thunderstorm wind damaged trees in town.

Thunderstorm Wind, Sebastian

When
August 8, 5:55 PM CST
Where
Sebastian County, 0.85 mi ESE of Greenwood
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.217, -94.256

Strong thunderstorm wind blew down a few trees and snapped numerous large tree limbs.

Thunderstorm Wind, Franklin

When
August 8, 6:00 PM CST
Where
Franklin County, 2.56 mi NE of Altus
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.479, -93.742

Strong thunderstorm wind blew down a few trees and snapped power lines on Highway 186 north of Altus.

Hail, Franklin

When
August 8, 6:00 PM CST
Where
Franklin County, 2 mi S of Ozark
Measured
1.75 in hail
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.471, -93.830

Thunderstorm Wind, Franklin

When
August 8, 6:03 PM CST
Where
Franklin County, 1.49 mi SSE of Altus
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.430, -93.760

Strong thunderstorm wind blew down power lines in Denning.

Thunderstorm Wind, Sebastian

When
August 8, 6:10 PM CST
Where
Sebastian County, 0.55 mi NE of Lavaca
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.336, -94.173

Strong thunderstorm wind blew down trees and power lines.

Thunderstorm Wind, Franklin

When
August 8, 6:20 PM CST
Where
Franklin County, 0.42 mi SSE of Charleston
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.295, -94.026

Strong thunderstorm wind blew down power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473751, 473752, 473753, 473757, 473758, 473760, 473761, 475983, 473764, 473765, 473768, 473770, 473913, 473914, 473915, 473916, 473917, 473918, 473919, 473920.